HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Diabetes (http://www.healthboards.com/boards/diabetes/)
-   -   Always hungry (http://www.healthboards.com/boards/diabetes/558888-always-hungry.html)

TerriD 12-05-2007 04:23 PM

Always hungry
 
I am a type 2 on a combo pill of glyburide and metformin.
I am eating right.. six small meals a day, healthy things and being very careful.
I could eat something and a half hour later, I am starving, even when my blood sugar isn't that elevated.

I don't know how to combat this. Maybe it'll take time to adjust.
I just started on the meds last week.
Does anyone else experience this?

Terri

catherine2282 12-05-2007 06:58 PM

Re: Always hungry
 
How much protein do you get in your diet?

Carbs can make you hungry (like if you have half a banana at breakfast you'll likely be hungry an hour later!), so perhaps putting more protein in there would help curb the hunger?

Try cutting out the carbs at breakfast (just be careful to make sure your blood sugars can be sustained without the carbs given your medications) and just have proteins (an egg, piece of cheese and a slice or two of bacon) and see how your hunger level is after that. A protein shake with some yogurt and soy milk (sugar free whey powder is great and comes in some yummy flavours) with some ground flax seed can work wonders for hunger.

Hope this helps!

SamQKitty 12-06-2007 10:16 AM

Re: Always hungry
 
Terri,
When you say you're hungry "even when [your} blood sugar isn't that elevated" it makes me wonder: could it be that your blood sugar is too low? When you feel that way, what exactly is your blood sugar level at that moment?

Also, if your blood sugars had been running quite high, it may take a while for a normal blood sugar to actually FEEL normal. In other words, you could be experiencing some hypoglycemic (low) feelings even though you're technically not that low. In fact, since you just started medications a week or so ago, I suspect this is the case. It should go away after a few weeks of normal blood glucose levels.

On the other hand, you could be experiencing actual hypoglycemia, and the only way to find out is to test when you get that feeling. If your blood sugar is 70 or lower, you need to raise it by ingesting 15g of carbs (about 2-3 hard candies or 4 ounces of juice)...wait 15 minutes and test again. If you're above 80, then you're okay.

Ruth

Oleander53 12-06-2007 11:20 AM

Re: Always hungry
 
I was very hungry on Metformin ............in fact starving like mad on it......after 3 months it never went away or the gastric distress......so I am now on Janumet and it agrees with me great and NO HUNGER.

Hope this helps........... it was a problem...........and blood sugar was normal.

Oleander

TerriD 12-06-2007 12:44 PM

Re: Always hungry
 
Thanks so much everyone.

Catherine:
I do try to eat protein, like a spoonful of peanut butter or some cheese.

SamQKitty:
My blood sugars are never that low.. the lowest (so far) was 108, and it is usually between 140 and sometimes over 200.
I'm trying to get it down, though.

Maybe it's because my readings are actually too high?
Even after I eat protein though, I still feel hungry.

It's as though I have a hole in my stomach and the food just disappears after I eat it.
Maybe I should give it some more time?

Oleander; I think I'll mention this to the dr. when I see her on the 19th. Maybe it is the metformin.

Thanks again,
Terri

bluetoes591 12-06-2007 11:02 PM

Re: Always hungry
 
[QUOTE=TerriD;3339235]
Maybe it's because my readings are actually too high?
Even after I eat protein though, I still feel hungry.
[/QUOTE]

Yes, higher blood sugar can cause people to feel hungry. This is actually a misinterpretation of being thirsty, but it is easy to do.

Oleander53 12-16-2007 08:54 AM

Re: Always hungry
 
I have been on Janumet now for 19 days...............no hunger, no upset stomach.........I feel great.......I take it twice a day with meals.......I am taking the 50/500..

On the Metformin I was always starving..............I mean starving and the lower GI symptoms were always a problem for me.........they lessened but were still there.......I have had none of that with Janumet.......I actually have very little appetite on Janumet.......

The cost would be an issue but my insurance pays for it except 25.00. I think it runs about 180 a month......

Let us know what your Doctor says......... Oleander

TerriD 12-16-2007 02:14 PM

Re: Always hungry
 
Thanks for the input Oleander.
I will talk to the dr. about it on Wednesday at my next appt.

I get my meds at the Air Force Base pharmacy and if they don't have them, I pay a small co-pay at the local pharmacy.

Terri

Oleander53 12-22-2007 07:25 AM

Re: Always hungry
 
Terri,

I just wanted to give you one more post...........

I am still doing great on the Janumet.........I feel completely different on it as compared to the Metformin ER tabs..........

Now that I have been on the Janumet almost a month I can see I feel better, no hunger in fact I have very little appetite........also my sweet and carb craving is gone which is awesome.........I have also lost 4 pounds without trying. Still no gas or diarrhea........Also on the Met food tasted weird to me and that is gone....... Seems like my energy is up and I am also sleeping better. I had some trouble with hot flashes on the Met ER......kept me awake at night....but those are gone now......

Okay.....sounds like I am doing a commercial for this med........I was so against taking it............ but now I am glad......

It is worth a try if the Met is still upsetting your stomach or causing hunger....... Good luck and Happy Holidays.

Oleander

needtoescape 12-26-2007 07:41 PM

Re: Always hungry
 
I don't have this all down pat yet, but there is some aspect of the diabetes that makes it harder for us to feel satisfied/full. You might ask your doctor about Byetta. It is supposed to help in that aspect. I was going to bed feeling so RAVENOUS that my stomach hurt and kept me awake for hours. My blood sugar readings were nearly 400 when I started testing! I got on meds (Metformin) and got serious about my diet. I've finally got my fasting readings below 200 and I'm not having nearly the same problem with feeling starved. I hope that continues to improve as I get it down further.
Good luck.

Oleander53 01-24-2008 04:23 PM

Re: Always hungry
 
I have been moved up to Janumet 5oo two pills twice a day and am feeling great......no hunger and no diarrhea........so far so good.......... much better than when I was on Straight Metformin.........hope you are doing well.......

Oleander

porterville 01-26-2008 02:13 AM

Re: Always hungry
 
[QUOTE=TerriD;3339235]Thanks so much everyone.

Catherine:
I do try to eat protein, like a spoonful of peanut butter or some cheese.

SamQKitty:
My blood sugars are never that low.. the lowest (so far) was 108, and it is usually between 140 and sometimes over 200.
I'm trying to get it down, though.

Maybe it's because my readings are actually too high?
Even after I eat protein though, I still feel hungry.

It's as though I have a hole in my stomach and the food just disappears after I eat it.
Maybe I should give it some more time?

Oleander; I think I'll mention this to the dr. when I see her on the 19th. Maybe it is the metformin.

Thanks again,
Terri[/QUOTE]

porterville 01-26-2008 02:18 AM

Re: Always hungry
 
Hi this is Ruth
I have the same problem. You should eat meals six times a day. Are you eating
fruit and vegatles for inbetween snaks. That is what is recommended. Why don't you
try that. Your frined Ruth

robin 29 01-26-2008 07:04 AM

Re: Always hungry
 
hi i was just reading the responce you got from Oleander. about the janumet instead of metformin. i am on metformin and have the uncontrolable hunger for sweets i thought it was strange because sweets weren't my problem it was pasta and rice. i also have night sweats and trouble sleeping. i'm going to ask to change my meds. i have type2 . so this could work for me. mabey this would work for you too.

good luck
robin


All times are GMT -7. The time now is 03:10 PM.